Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 6, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 5, 2005, 6:16 PM CDT for Wilson County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2005, 6:16 PM CDT (23:16 UTC)
- Expired
- Apr 5, 2005, 7:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Wilson County, KS
The radar
The Tulsa radar (KINX), 150 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -554 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 052316 SVRICT KSC205-060000- /O.NEW.KICT.SV.W.0006.050405T2316Z-050406T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 616 PM CDT TUE APR 5 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN WILSON COUNTY IN SOUTHEAST KANSAS. * UNTIL 700 PM CDT. * AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF NEODESHA...OR ABOUT 18 MILES WEST OF PARSONS...MOVING NORTH AT 30 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... ALTOONA...NEODESHA THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3739 9569 3739 9553 3772 9553 3772 9568 $$ /DARMOFAL
2 follow-up statements
000 WWUS53 KICT 052331 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 630 PM CDT TUE APR 5 2005 KSC205-060000- /O.CON.KICT.SV.W.0006.000000T0000Z-050406T0000Z/ WILSON KS- 630 PM CDT TUE APR 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN WILSON COUNTY UNTIL 700 PM CDT... AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHEAST OF NEODESHA...OR 17 MILES SOUTHWEST OF CHANUTE...AND MOVING NORTH AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR ALTOONA BY 635 PM CDT. DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. REMEMBER, SEVERE THUNDERSTORMS CAN PRODUCE A TORNADO WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR SOUTH CENTRAL KANSAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR SOUTHEAST KANSAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR CENTRAL KANSAS. LAT...LON 3739 9569 3739 9553 3772 9553 3772 9568 $$ /DARMOFAL
000 WWUS53 KICT 052348 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 648 PM CDT TUE APR 5 2005 KSC205-052358- /O.CAN.KICT.SV.W.0006.000000T0000Z-050406T0000Z/ WILSON KS- 648 PM CDT TUE APR 5 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WILSON COUNTY HAS BEEN CANCELLED... AT 646 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO LONGER POSED AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR SOUTH CENTRAL KANSAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR SOUTHEAST KANSAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR CENTRAL KANSAS. LAT...LON 3739 9569 3739 9553 3772 9553 3772 9568 $$ /DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:19 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Apr 5, 3:19 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 319 PM CDT TUE APR 5 2005 .DISCUSSION... FORECAST CONCERNS WILL BE SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON AND THIS EVENING. DRYLINE EXTENDS ROUGHLY FROM HUTCHINSON SOUTHEASTWARD TOWARD PONCA CITY. THUNDERSTORMS ARE TRYING TO INITIATE ALONG THIS BOUNDARY OVER WESTERN PORTIONS OF THE FORECAST AREA, COINCIDENT WITH INTENSE LARGE-SCALE FORCING ASSOCIATED WITH MID-LEVEL LOW/COLD POCKET. ANOTHER AREA OF CONVECTION, LIKELY A BIT MORE ELEVATED IN NATURE, IS ONGOING OVER PORTIONS OF WESTERN AND CENTRAL KANSAS, ASSOCIATED WITH STRONG SFC-700MB CONVERGENCE AND STEEP LAPSE RATES UNDER COLD CORE. A THIRD AREA OF THUNDERSTORMS IS GETTING GOING JUST EAST OF THE KANSAS TURNPIKE, ASSOCIATED WITH WESTERN EDGE OF DEEPER MOISTURE. THINKING CONVECTION WILL EVENTUALLY MERGE INTO A NORTHWEST TO SOUTHEAST BAND STRETCHING FROM CENTRAL THROUGH SOUTH CENTRAL KANSAS. ADDITIONALLY, CONVECTION EAST OF THE TURNPIKE WILL LIKELY FILL IN AS MID-LEVEL COOLING SPREADS EAST AND CAP ERODES. ALTHOUGH SEVERE THUNDERSTORMS WILL BE POSSIBLE AREAWIDE THIS AFTERNOON THROUGH LATE THIS EVENING, IT APPEARS THE GREATEST SEVERE THREAT WILL BE ASSOCIATED WITH STORMS EAST OF THE KANSAS TURNPIKE DUE TO DEEPER MOISTURE. ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT GIVEN STEEP LAPSE RATES AND STRONG CURVATURE VORTICITY, THE MAIN THREAT SHOULD BE LARGE HAIL AND DAMAGING WINDS, GIVEN DOMINANT UNIDIRECTIONAL FLOW THROUGH THE TROPOSPHERE. SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH LATE EVENING. SEVERE THREAT BY MIDNIGHT SHOULD BE DIMINISHING, ALTHOUGH HAIL WILL STILL BE POSSIBLE WITH THE STRONGEST ACTIVITY OVER ESPECIALLY SOUTHEAST KANSAS. THEREAFTER, SHOWERS AND GENERAL THUNDERSTORMS SHOULD FILL SOUTHEAST INTO THE AREA, AND PERSIST THROUGH WEDNESDAY, AS LOW-MID LEVEL DEFORMATION ZONE NORTHWEST OF THE MID/UPPER LOW AFFECTS THE AREA. DEFINITELY HEAVY RAIN POTENTIAL THROUGH MIDNIGHT ASSOCIATED WITH ANY HEAVY THUNDERSTORMS, BUT THINKING HEAVY RAIN THREAT THEREAFTER SHOULDNT BE A BIG DEAL, GIVEN WEAKENING UPPER DYNAMICS AND WEAKENING MID-LEVEL FRONTOGENESIS. SHOWERS AND ESPECIALLY LOW CLOUDS WILL BE SLOW TO EXIT THE FORECAST AREA, AND SHOULD LINGER THROUGH WEDNESDAY NIGHT, CLEARING FROM THE WEST. ADDITIONALLY, WILL LIKELY BE VERY WINDY WEDNESDAY (FROM THE NORTH), ESPECIALLY OVER WESTERN PORTIONS OF THE FORECAST AREA, AS STRONG PRESSURE RISES OVERSPREAD THE AREA BEHIND THE STACKED SURFACE-UPPER LEVEL SYSTEM. MAY SEE SOME GUSTS UP TO 40 MPH. HOWEVER DUE TO BUSY SHORT-TERM CONDITIONS, OPTED TO HOLD OFF AN WIND ADVISORY ISSUANCE. MODEL GUIDANCE CONTINUES TO SHOW NEXT WEATHER MAKER AFFECTING THE PLAINS BY SATURDAY NIGHT OR SUNDAY. MODELS CONTINUE TO TREND CLOSING THIS SYSTEM OFF, WHICH MAY PROLONG PRECIPITATION CHANCES THROUGH EARLY-MID NEXT WEEK. INCREASED POPS TO CHANCE CATEGORY FOR THE WEEKEND, BUT NO OTHER SIGNIFICANT CHANGES MADE TO THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 50 61 43 65 / 60 70 20 0 HUTCHINSON 50 60 42 65 / 70 70 20 0 NEWTON 51 61 43 65 / 70 70 20 0 ELDORADO 52 62 43 64 / 60 70 30 5 WINFIELD-KWLD 51 62 44 65 / 50 70 30 0 RUSSELL 48 58 41 65 / 90 70 10 0 GREAT BEND 48 58 42 65 / 80 70 10 0 SALINA 51 59 42 65 / 80 70 20 0 MCPHERSON 50 60 42 65 / 70 70 20 0 COFFEYVILLE 54 64 46 63 / 60 70 40 10 CHANUTE 55 64 46 62 / 60 70 40 10 IOLA 55 64 45 62 / 70 70 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM FOR THE ENTIRE FORECAST AREA. && KLEINSASSER
Hazardous weather outlook, Apr 5, 3:33 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 333 PM CDT TUE APR 5 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 333 PM CDT TUE APR 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS LATE THIS AFTERNOON THROUGH LATE THIS EVENING. LARGE HAIL AND DAMAGING WIND APPEAR TO BE THE PRIMARY SEVERE WEATHER THREAT. HOWEVER THERE IS A SMALL CHANCE FOR A TORNADO OR TWO THROUGH EARLY EVENING. TWO SEVERE THUNDERSTORM WATCHES COVER ALL OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS UNTIL 9 PM. THE SEVERE THUNDERSTORM THREAT SHOULD DIMINISH AFTER MIDNIGHT FROM WEST TO EAST. HOWEVER, SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORM ACTIVITY OVER SOUTHEAST KANSAS AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN FROM SATURDAY NIGHT THROUGH MONDAY. IT IS TOO EARLY TO SPECULATE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE MID EVENING HOURS AREAWIDE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KETCHAM/JMC/ADK
In the hours before
Local storm report, Apr 5, 4:52 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
452 PM CDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 9 WSW EUREKA 37.77N 96.44W
04/05/2005 1.75 INCH GREENWOOD KS AMATEUR RADIO
&&
KRCSpecial weather statement, Apr 5, 5:13 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 513 PM CDT TUE APR 5 2005 KSZ071-072-095-096-099-100-052245- ALLEN-LABETTE-MONTGOMERY-NEOSHO-WILSON-WOODSON- 513 PM CDT TUE APR 5 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ALLEN...LABETTE...MONTGOMERY...NEOSHO...WILSON AND WOODSON COUNTIES... AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF COFFEYVILLE...AND MOVING NORTHEAST AT 35 MPH. THIS STORM WILL AFFECT PORTIONS OF MONTGOMERY, LABETTE AND NEOSHO COUNTIES. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION, OTHER STRONG THUNDERSTORMS OVER GREENWOOD AND ELK COUNTIES WILL MOVE NORTHEAST AT 25 MPH INTO WOODSON, WILSON AND ALLEN COUNTIES THROUGH 6 PM. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JMC
Local storm report, Apr 5, 5:24 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
524 PM CDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 1 W COFFEYVILLE 37.04N 95.65W
04/05/2005 0.75 INCH MONTGOMERY KS TRAINED SPOTTER
&&
KRCSpecial weather statement, Apr 5, 5:31 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 531 PM CDT TUE APR 5 2005 KSZ070-094-052300- ELK-GREENWOOD- 531 PM CDT TUE APR 5 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ELK AND GREENWOOD COUNTIES... AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FALL RIVER...OR 20 MILES SOUTHEAST OF EUREKA...AND MOVING NORTH AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /KLEINSASSER
Special weather statement, Apr 5, 5:45 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 545 PM CDT TUE APR 5 2005 KSZ095-096-099-100-052315- LABETTE-MONTGOMERY-NEOSHO-WILSON- 545 PM CDT TUE APR 5 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LABETTE...MONTGOMERY...NEOSHO AND WILSON COUNTIES... AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LIBERTY...OR 11 MILES NORTH OF COFFEYVILLE...AND MOVING NORTH AT 40 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /KLEINSASSER
Special weather statement, Apr 5, 6:08 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 608 PM CDT TUE APR 5 2005 KSZ069-093-052345- BUTLER-COWLEY- 608 PM CDT TUE APR 5 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER AND COWLEY COUNTIES... AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ATLANTA...OR 19 MILES NORTHEAST OF WINFIELD...AND MOVING NORTH AT 10 MPH. THE STORMS STRETCHED AS FAR SOUTH AS BURDEN IN COWLEY COUNTY. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /KLEINSASSER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 3:12 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 66 min |
| Apr 5, 3:46 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 59 min |
| Apr 5, 3:54 PM CDT | Tornado Warning | ICT | Elk, Greenwood | 36 min |
| Apr 5, 4:25 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.